Voriconazole Induced Bullous Phototoxicity

Title

Voriconazole Induced Bullous Phototoxicity

Files

Program

Dermatology

Training Level

Resident PGY 3

Institution

Henry Ford Hospital

Abstract

Introduction: Voriconazole, commonly used for invasive aspergillosis treatment, can cause cutaneous adverse effects including photosensitivity. We outline a case of bullous phototoxicity secondary to voriconazole, a condition seldom reported. Case Report: A 67-year-old white male was admitted for painful blisters on left foot. Three months prior, he underwent single lung transplant, which was complicated by pulmonary aspergillosis. Two months after voriconazole initiation, and during July, he developed painful tense bullae on the left-foot (Figure 1). Weeks prior, he was barefoot outside. Physical exam also revealed well demarcated bright red erythema on bilateral dorsum of feet, face, arms, and chest. Bullae fluid was culture negative for fungus and bacteria. Urine was negative for porphyrins. Treatment consisted of daily wound care, strict photoprotection, and discontinuation of Voriconazole. The patient improved within days. Discussion: Voriconazole is a new generation triazole used in patients with invasive aspergillosis. Skin rashes account for 5.2% of adverse effects observed with voriconazole. Stevens-Johnson syndrome, toxic epidermal necrosis, erythema multiforme, and photosensitive skin reactions have been reported. Photosensitivities mimic other primary skin diseases such as discoid lupus erythematosus, porphyria cutanea tarda, and cutaneous chronic graft versus host disease. Reported cases describe sunburn-like erythema, coarse violaceous thick plaques, and edematous vesicles on sun-exposed areas. In the Emergency Medicine literature, Barbosa et al reported a 37-year-old female with large tense bullae on bilateral dorsal feet after tanning bed use while on voriconazole. The patient was treated successfully with voriconazole discontinuation, wound care, and strict photoprotection.This case adds evidence of a rare potential for voriconazole-induced bullous phototoxicity. Physicians should have a high index of suspicion for voriconazole as the inciting culprit when a bullous phototoxicity presents. A review of medications and questioning of sun exposure allows for an expedited diagnosis. Prompt treatment plus counseling on proper photoprotection for prevention should be provided. Ultimately, cessation of voriconazole, strict photoprotection, and proper wound care allows for successful resolution of bullae and erythema.

Publication Date

5-2019

Comments

Poster contains patient-sensitive information.

Voriconazole Induced Bullous Phototoxicity

Share

COinS